Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

April 27, 2021Charlevoix County, Michigan

NWS Gaylord, MI issued this special weather statement at Apr 27, 2021, 1:26 PM EDT for Charlevoix County, Michigan. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 1:26 PM EDT (17:26 UTC)
Expired
Apr 27, 2021, 1:45 PM EDT
In force
19 min
Issued by
NWS Gaylord, MI

County Charlevoix County, MI

The radar

The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS83 KAPX 271726
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
126 PM EDT Tue Apr 27 2021

MIZ098-271745-
Beaver Island and surrounding islands-
126 PM EDT Tue Apr 27 2021

...Heavy rain possible over Beaver Island...

A line of showers and thunderstorms extended from just west of 
Beaver Island across northern Green Bay and into Wisconsin. The 
movement of this line of precipitation means Beaver Island could see 
several hours of moderate to occasionally heavy rain with some 
lightning. Rainfall amounts of over 1.5 inches have been reported 
across Wisconsin with these storms.

Locations impacted include...
Saint James On Beaver Island.

LAT...LON 4556 8568 4565 8567 4570 8575 4566 8585
      4572 8590 4574 8582 4570 8577 4577 8574
      4584 8545 4583 8542 4584 8536 4574 8538
      4573 8545 4560 8545 4554 8553 4556 8567
      4551 8574 4545 8573 4544 8593
TIME...MOT...LOC 1722Z 270DEG 45KT 4553 8615 

$$

KJF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Apr 27, 1:01 PM EDT, 25 minutes earlier.

Area forecast discussion, Apr 27, 1:01 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
101 PM EDT Tue Apr 27 2021

.UPDATE...
Issued at 1015 AM EDT Tue Apr 27 2021

Warm front positioned to our south has shown little to no
northward movement so far this morning. Forecast hourly temps are
generally on target for the moment...ranging from the upper 30s
across Eastern Upper Michigan and the Straits to the lower 50s in
our far SW CWA around MBL. Northward progress of this warm front
remains the key to both our high temp forecast as well as
potential and position of our best POPs and chances of thunder as
we head into peak heating this afternoon/early evening. Mid level
cloud cover remains quite extensive across our entire CWA attm...
with little in the way of breaks developing as of yet and plenty
of cloud cover upstream as well. Do think increasing daytime
instability combined with some strengthening of forcing north of
the warm front should lend to gradually increasing chances of
showers and a few storms as we head into peak diurnal heating this
afternoon. SW portion of our CWA remains in a marginal risk...
which is not out of the question considering mid level lapse rates
around 8...relatively low freezing levels and modest 0-3 km bulk
shear of around 25 to 30 kts around and just north of the warm
front. No major adjustments needed to the ongoing forecast at this
time...but will certainly monitor temp and radar trends as we head
into the afternoon.

&&

.NEAR TERM...(Today through Tonight)
Issued at 328 AM EDT Tue Apr 27 2021

...More showers and thunderstorms...

High impact weather potential: Marginal risk for severe
thunderstorms across parts of northern lower Michigan into this
evening.

Pattern synopsis/forecast:

Mid level ridging directly overhead at this early hour, with retreat
of its surface reflection veering winds to more southeast and
allowing warm front to bow north into southern Wisconsin and far
southern Lake Michigan. Sustained warm and moist advection north of
this front resulting in plenty of clouds and periods of showers,
with the latter especially occurring across the north half of the
area. Definitely a bit milder night than the last few, with current
readings mostly in the 30s and 40s.

Warm front will attempt to mix north today, with clouds and the cool
waters of Lake Huron trying mightily to prevent its north progress.
This front will delineate summer-like conditions to its south and
spring-like weather to its north. As one can imagine, placement of
this front means everything on just how warm it becomes today. In
addition...proximity of this front, sustained moisture advection,
and passing mid level impulses will result in some additional much
need rain chances across the Northwoods.

Primary forecast concerns/challenges:

Shower evolution and temperature trends through the period. The
potential for a few stronger thunderstorms will also need to be
addressed.

Details:

One challenging, low confidence forecast indeed, especially with
regards to those temperatures. As mentioned above, placement of
wavering surface front will hold the key, with recent hi-res
guidance trends now suggesting the front may struggle to make it
much further north than M-72 today. Pattern recognition sure
supports this idea, with plenty of low clouds and winds coming off
the cold waters of northern Lake Huron this morning. Will hedge my
money toward these more southern solutions, which supports
temperatures struggling through the 40s and 50s for eastern upper
the northern reaches of northern lower Michigan. Assuming the front
does manage to reach into the southern sections of our area,
increasing mixing and southerly winds south of the front will help
temperatures spike well up into the 60s and lower 70s this afternoon.

Shower evolution presents its own challenge as well. Front will help
dictate surface based instability gradient, with corridor of
elevated instability nudging north of the front. Area looks centered
on this instability gradient, with plume of elevated mid level lapse
rates within this gradient axis. Deep layer forcing is definitely
not overwhelming through much of today given maintenance of overhead
mid level ridge. Better upper level jet dynamics and slight east
progression of ridge does allow forcing to increase heading into
tonight. Upshot to the above, cannot rule out showers percolating at
any point today given instability gradient and mid level lapse rate
plume, with shower coverage likely to increase tonight as deep layer
forcing matures (perhaps aided by weak area of low pressure riding
up the surface front). Above also supports some thunder chances as
updrafts become intense enough to drive deeper convection. Not
seeing any widespread severe threat given expected elevated nature
of storms. However, those decent mid level lapse rates do support at
least the threat for marginally severe size hail under any stronger
cells. Latest SPC Day One Convective Outlook now places areas along
and southwest of a line extending from near Traverse City to East
Tawas under a marginal threat for severe weather today into this
evening. Will begin to highlight this potential in our hazardous
weather products and graphics.

As one would expect, rainfall totals will likely vary widely given
expected showery nature of precipitation. While not seeing any
evidence for widespread significant rainfall amounts, precipitable
water values in excess of an inch and possible training of
showers/storms does support at least some localized heavier rainfall
totals...perhaps up and over an inch.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 328 AM EDT Tue Apr 27 2021

High Impact Weather Potential: Minimal...

Pattern Synopsis/Forecast:

Upper level troughing over the western US will continue to progress
eastward through the short term...dragging a little bit of northern
stream action into the fray going into Thursday and Thursday night.
Meanwhile...much of the short term will remain unsettled...and the
forecast, somewhat uncertain...as a generally southwest-to-northeast
oriented boundary finally looks to get booted out by that northern
stream energy...opening the door for a return to cooler weather
towards the end of the period.

Primary Forecast Concerns: Precipitation chances Wednesday through
Thursday night...High temps Wednesday...Cold night Thursday?

Well, the start of the period Wednesday morning looks unsettled,
with some mid-level moisture in the area along that boundary still
hanging around. Attm...looks as though the front will be trying to
move on out as northern stream energy presses southward...and as a
weak low tries to spin up in the area. How quickly the front moves
on out will ultimately determine how much precip we get...and how
warm it stays (in some locations, anyway)...though that may be
somewhat precip dependent, too. Either way...doesn't look terribly
summer-like for us here, even for those areas that do stay a little
warmer. Best instability looks to move on out ahead of the
front...such that thunder may not really be a concern...for our CWA,
anyway.

It does appear that Wednesday morning should be a little wetter
...as current guidance seems to like the idea of the rain hanging
around our CWA more than the previous run. There looks to be a brief
break in the action late Wednesday...though it looks relatively
short-lived...as more moisture surges into the area ahead of an
upper level jet max moving through ahead of the troughing late
Wednesday night into Thursday. A stronger surface low looks to
develop/intensify along the lingering boundary (why, yes, it does
get hung up again...to our south this time, though)...as northern
stream troughing digs into the upper Midwest. This low looks to
further intensify to our east as the upper level jet max intensifies
ahead of the trough...so that we may end up dealing with cloudy,
dreary conditions right on through the night Thursday night as
well...with cooler air funneling down into the region on the
backside of this system. There is still a fair amount of uncertainty
in just how far north the moisture/boundary gets Thursday...so
something to keep an eye on, for sure. Could be dealing with some p-
type issues as temperatures fall under a cold advection regime
Thursday night. Depending on just how cold the airmass is that
advects in Thursday night behind the system...may have watch out for
some freeze potential yet again.

.LONG TERM...(Thursday night through Monday)
Issued at 328 AM EDT Tue Apr 27 2021

High Impact Weather Potential: Potential freezes late week...

With that northern stream trough action in the mix...and the trough
axis more or less over the Great Lakes at the start of the long term
on Friday morning...will be looking for a cold start...and perhaps a
chilly day with a surface trough swinging down through the region as
the core of the colder air aloft advects into the Great Lakes.
Models continue to diverge to some degree beyond Friday... but will
have to monitor for the potential for some cold nights late this
week and perhaps into the weekend nonetheless...with some chances
for precipitation here and there.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM EDT Tue Apr 27 2021

A warm front will try to lift into Northern Lower Michigan this
afternoon and evening....resulting in increasing chances of
showers and thunderstorms as daytime instability increases. A
stronger wave will develop and ride along this boundary and thru
Lower Michigan later tonight into Wednesday morning...further
increasing our chances of rain during this time. VFR conditions
this afternoon and early evening will deteriorate to MVFR and
eventually IFR as deeper moisture and widespread precip develops
tonight into Wednesday. East winds around 10 kts this afternoon
will lend to lake breeze development along the Lake Michigan side
of our state. E/NE winds will strengthen to 10 to 20 kts with some
higher gusts on Wednesday.

&&

.MARINE...
Issued at 328 AM EDT Tue Apr 27 2021

Wavering surface front expected to be found across lower Michigan
today and tonight, with east to northeast winds to its north, and
more south to southwest winds to its south. Exact placement of this
front still a bit uncertain. More stable over-water conditions and a
rather weak pressure gradient should result in winds and waves
slowly falling below advisory criteria today, and remaining that way
through Wednesday. Chances for showers, and potentially embedded
thunderstorms, for the next few days.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LHZ345>348.
LM...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LMZ341-342.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Apr 27, 4:00 AM EDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
400 AM EDT Tue Apr 27 2021

MIZ016>018-020>036-041-042-086>088-095>099-281200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
400 AM EDT Tue Apr 27 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible today and tonight across northern
Michigan. A few thunderstorms may become severe this afternoon and
evening, especially along and southwest of a line extending from
Traverse City to East Tawas. Hail to one inch in diameter is the
primary severe weather concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rain amounts to the National Weather Service. Reports may be made
one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord.

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
400 AM EDT Tue Apr 27 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms are possible today and tonight across our nearshore
waters. A few thunderstorms may become severe this afternoon and
evening, especially along and southwest of a line extending from
Traverse City to East Tawas. Hail to one inch in diameter is the
primary severe weather concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

In the hours before

Special weather statement, Apr 27, 1:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
126 PM EDT Tue Apr 27 2021

MIZ098-271745-
Beaver Island and surrounding islands-
126 PM EDT Tue Apr 27 2021

...Heavy rain possible over Beaver Island...

A line of showers and thunderstorms extended from just west of
Beaver Island across northern Green Bay and into Wisconsin. The
movement of this line of precipitation means Beaver Island could see
several hours of moderate to occasionally heavy rain with some
lightning. Rainfall amounts of over 1.5 inches have been reported
across Wisconsin with these storms.

Locations impacted include...
Saint James On Beaver Island.

LAT...LON 4556 8568 4565 8567 4570 8575 4566 8585
      4572 8590 4574 8582 4570 8577 4577 8574
      4584 8545 4583 8542 4584 8536 4574 8538
      4573 8545 4560 8545 4554 8553 4556 8567
      4551 8574 4545 8573 4544 8593
TIME...MOT...LOC 1722Z 270DEG 45KT 4553 8615

KJF

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:20 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix33 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.